Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 32, NWS Las Vegas, NV

July 31, 2005Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 31, 2005, 5:25 PM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2005, 5:25 PM MST (00:25 UTC)
Expired
Jul 31, 2005, 7:30 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 59 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 010025
FFWVEF
AZC015-010230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
525 PM PDT SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 730 PM PDT(730 PM MST)

* AT 512 PM PDT(512 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR DOLAN SPRINGS...
  MOVING SOUTHWEST AT 5 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN NEAR DOLAN
  SPRINGS AND HIGHWAY 93 BUT ADDITIONAL STORMS DEVELOPING TO THE 
  SOUTH NEAR CHLORIDE MAY ALSO PRODUCE HEAVY RAIN.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3559 11412 3573 11426 3560 11443 3543 11431

$$

JGA
2 follow-up statements
000
WGUS75 KVEF 010055
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
554 PM PDT SUN JUL 31 2005

AZC015-010230-
MOHAVE AZ-
554 PM PDT SUN JUL 31 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM PDT(730 PM MST) FOR
WEST CENTRAL MOHAVE COUNTY...

AT 547 PM PDT(547 PM MST)...TRAINED WEATHER SPOTTERS REPORTED A 
THUNDERSTORM PRODUCING HEAVY RAIN AND FLASH FLOODING IN CHLORIDE. 
THREE-QUARTERS OF-AN-INCH OF RAIN FELL IN 15 MINUTES AND HEAVY RAIN 
CONTINUED TO FALL. ANOTHER THUNDERSTORM NEAR DOLAN SPRINGS CONTINUED 
TO PRODUCE HEAVY RAIN THERE AS WELL.

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH OR MORE ARE POSSIBLE NEAR 
DOLAN SPRINGS AND CHLORIDE AND ALONG HIGHWAY 93 NEAR CHLORIDE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3539 11410 3573 11426 3560 11443 3529 11424

$$

JGA
000
WGUS75 KVEF 010158
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
658 PM PDT SUN JUL 31 2005

AZC015-010204-
MOHAVE AZ-
658 PM PDT SUN JUL 31 2005

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY IS
CANCELLED...

HEAVY RAINFALL HAD ENDED BY 630 PM OVER THE AREA FROM DOLAN SPRINGS 
TO CHLORIDE. A WEATHER SPOTTER IN DOLAN SPRINGS AND THE CHLORIDE 
FIRE DEPARTMENT REPORTED THAT SIGNIFICANT FLOODING WAS NO LONGER A 
THREAT. SOME LOW LYING AREAS MAY STILL HAVE WATER IN THEM AND 
MOTORISTS ARE URGED TO USE CAUTION TRAVELING IN THE AREA THIS 
EVENING.

LAT...LON 3539 11410 3573 11426 3560 11443 3529 11424

$$

JGA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:00 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 31, 3:00 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT SUN JUL 31 2005

.SYNOPSIS...HIGH PRESSURE WILL REMAIN ANCHORED OVER SOUTH EASTERN
COLORADO THROUGH TUESDAY ALLOWING A MOIST SOUTHERLY FLOW TO CONTINUE
INTO THE AREA. THE MOIST AND UNSTABLE CONDITIONS WILL PRODUCE
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS AND BELOW NORMAL
TEMPERATURES ACROSS MUCH OF THE REGION.
&&

.SHORT TERM...BUSY WITH ONGOING WEATHER SO WILL BE BRIEF. MOISTURE
STILL PLENTIFUL OVER EASTERN TWO THIRDS OF THE CWFA AND ACTIVE
CONVECTION ONGOING. WEAK STEERING FLOW MEANS STORMS ARE PROPAGATING
MORE THAN ADVECTING AND LOCALIZED FLASH FLOODING IS A CONCERN. NOT
MUCH CHANGE IN STORE THROUGH THE SHORT TERM.
&&

.LONG TERM...LOOKS LIKE NO REAL END IN SIGHT FOR THE MONSOON
PATTERN. UPPER HIGH BECOMES STRETCHED OUT FROM NORTHERN NV TO KANSAS
WITH A LIGHT EASTERLY FLOW OVER THE FORECAST AREA. THIS WOULD KEEP
FAIRLY MOIST AND UNSTABLE AIR IN PLACE WITH A CONTINUED CHANCE OF
THUNDERSTORMS WEDNESDAY THROUGH SATURDAY.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT ALL TRAFFIC CORRIDORS
AND THE LAS VEGAS VALLEY THIS AFTERNOON AND EVENING. ERRATIC AND
GUSTY WINDS IN AND NEAR THUNDERSTORMS MAY CAUSE SUDDEN AND DRAMATIC
WIND SHIFTS. BRIEF HEAVY RAIN MAY ALSO ACCOMPANY THESE STORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

MORGAN
Hazardous weather outlook, Jul 31, 12:17 PM MST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1217 PM PDT SUN JUL 31 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-011900-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1217 PM PDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...SUNDAY.

THE MONSOON PATTERN REMAINS IN PLACE TODAY. SCATTERED THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON...ESPECIALLY EAST OF A LINE FROM BARSTOW
CALIFORNIA TO TONOPAH NEVADA. SOME OF THE STORMS WILL LIKELY PRODUCE
ISOLATED SEVERE HAIL...DAMAGING WINDS...AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE MONSOON PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGH THE
WEEK. SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND
EVENING...WITH ISOLATED SEVERE WEATHER AND FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MORGAN

In the hours before

Local storm report, Jul 31, 4:02 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
402 PM PDT SUN JUL 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      30 SE BAKER             34.97N 115.70W
07/31/2005                   SAN BERNARDINO     CA   PARK/FOREST SRVC

            ROADS WERE IMPASSABLE DUE TO FLASH FLOODING IN THE MOJAVE
            NATIONAL PRESERVE.

0220 PM     FLASH FLOOD      10 E MORONGO VALLEY     34.06N 116.42W
07/31/2005                   SAN BERNARDINO     CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTERS REPORTED WATER AND MUD FLOWING
            ACROSS SR62 BETWEEN YUCCA VALLEY AND MORONGO
            VALLEY...WITH TRAFFIC ACCIDENTS RESULTING.

&&

BFUIS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:34 PM MSTSevere Thunderstorm WarningVEFMohave37 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.